Oregon, 2010

Flooding in Oregon, June 2 to 4, 2010

June 2 to 4, 2010 · NWS BOI · 2 events in 2 counties and zones

A deep low pressure system anchored in the Gulf of Alaska and a zonal flow pattern across the Pacific Northwest and Intermountain West provided the right ingredients for a sustained moisture plume which produced convection and periods of moderate to heavy rain over a three day period causing flooding and flash flooding, and severe thunderstorms across Southeast Oregon and Southwest Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A deep low pressure system anchored in the Gulf of Alaska and a zonal flow pattern across the Pacific Northwest and Intermountain West provided the right ingredients for a sustained moisture plume which produced convection and periods of moderate to heavy rain over a three day period causing flooding and flash flooding, and severe thunderstorms across Southeast Oregon and Southwest Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 2, 7:47 PM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 2, 7:47 PM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
947 PM MDT WED JUN 2 2010

.DISCUSSION...MODERATE TO HEAVY RAIN IS CURRENTLY BEING MONITORED
OVER THE HEADWATERS OF THE WEISER RIVER IN NORTHERN WASHINGTON AND
ADAMS COUNTIES. PRECIP NOT CONVECTIVE...BUT STEADY WARM TOPPED
STRATIFORM RAIN HAS BEEN OCCURRING FOR A COUPLE HOURS IN THIS
REGION. THE HEAVIER RAIN BANDS ARE CURRENTLY OVER THE HIGHEST
MOUNTAIN PEAKS IN THE SOUTHERN PAYETTE NATIONAL FOREST. THIS WILL
FURTHER ENHANCE LIFT AND RAIN RATE EFFICIENCY FOR THE WEISER BASIN
ONCE IT CROSSES TO THE EAST SIDE. THE WEISER RIVER AT CAMBRIDGE IS
BEING MONITORED FOR RAPID RISES WHICH IT HAS DONE IN THE LAST 3-4
HOURS AND THIS WAS WITH LIGHTER BUT STEADY RAIN. NOT PLANNING ON ANY
MAJOR CHANGES TO THE FORECAST AT THIS TIME. THE BACK EDGE OF THE
FRONTAL BAND IS EXPECTED TO CROSS THE NORTHERN ZONES AROUND MIDNIGHT
AND THE SOUTHERN HIGHLAND ZONES AND MAGIC VALLEY EARLY TOMORROW
MORNING.

&&

.AVIATION...WIDESPREAD RAIN AND MOUNTAIN OBSCURATION WILL CONTINUE
THROUGH 12Z...WITH AREAS OF MVFR CEILINGS AND LOCAL IFR CONDITIONS
IN THE MOUNTAIN VALLEYS. EXPECT GRADUAL IMPROVEMENT FROM THE WEST
AFTER 12Z...THEN AFTER 18Z SCATTERED MVFR MOUNTAIN SHOWERS AND
ISOLATED VFR VALLEY SHOWERS. SURFACE WINDS WILL BE LIGHT TO MODERATE
SOUTHEAST TO SOUTHWEST...BECOMING WEST BRIEFLY GUSTING TO 30 KTS
FOLLOWING A PACIFIC COLD FRONT REACHING KBOI ABOUT 06Z AND KTWF/
KJER ABOUT 10Z. WINDS ALOFT WILL BE WEST TO 40 KTS AT 12K FEET MSL.

&&

.PREV DISCUSSION...TONIGHT THROUGH FRIDAY...WIDE SWATH OF RAIN HAS
MADE VERY LITTLE SOUTHWARD ADVANCEMENT TODAY...WHICH WAS EXPECTED.
LEADING EDGE IS STILL NEAR THE BOISE METRO...WITH LIGHT TO MODERATE
RAIN OCCURRING WEST AND NORTH OF BOISE. SATELLITE IMAGERY SHOWS THE
MAIN SYSTEM APPROACHING THE WEST COAST. THIS SYSTEM WILL MOVE
THROUGH OUR AREA OVERNIGHT AND PUSH THE RAIN BAND SOUTHWARD.
CONVECTION WILL BE LIMITED...THUS WE ARE NOT EXPECTING ANY HEAVY
RAINFALL RATES. HOWEVER...TOTAL AMOUNTS WILL BE A HALF INCH TO AN
INCH ACROSS THE NORTH WITH QUARTER TO HALF INCH AMOUNTS IN THE
TREASURE VALLEY. LOCALLY HIGHER AMOUNTS ARE LIKELY. THERE WILL BE A
LITTLE BIT OF A BREAK IN THE WIDESPREAD RAINS AS THE FIRST SYSTEM
DEPARTS ON THURSDAY AND SECOND ONE ENTERS THE REGION LATE THURSDAY
NIGHT INTO FRIDAY. THIS SECOND SYSTEM WILL TAKE A SIMILAR
TRACK...BUT WITH POTENTIALLY HIGHER RAINFALL AMOUNTS. MODELS ARE
ALSO INDICATING MORE INSTABILITY FRI AFT/EVE FOR A GREATER CONCERN
OF THUNDERSTORMS PRODUCING HEAVY RAINFALL RATES...WHICH ALSO
INCLUDES THE TREASURE VALLEY. SEE THE HYDRO SECTION BELOW FOR
DETAILS ON POSSIBLE IMPACTS FROM THE HEAVY RAINS. STAYED WITH LATEST
TRENDS IN FORECASTING OVERNIGHT LOW TEMPS ABOVE GUIDANCE AND DAYTIME
TEMPS BELOW GUIDANCE DUE TO THE CLOUDS AND RAIN.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...THE BIG QUESTION IS
WHEN WILL THE ZONAL FIRE HOSE OF MOISTURE ACROSS THE PACIFIC GET CUT
OFF. ALL MODELS ARE CONSISTENT IN SHOWING A RETROGRESSION OF THE
BROAD LOW IN THE GULF OF ALASKA AND A SLIGHT AMPLIFICATION TO THE
PATTERN TO END THE TROPICAL TAP. THE MODELS MAY BE A BIT QUICK IN
CUTTING OFF THAT TAP HOWEVER...WITH A STRONG WSW BAND OF FLOW
FORECAST TO CONTINUE ACROSS THE AREA INTO EARLY NEXT WEEK. THE NEXT
SHORT-WAVE IN THAT FLOW WILL COME ACROSS OUR AREA SATURDAY NIGHT AND
EARLY SUNDAY. WITH THAT RETROGRESSION OF THE LARGER SCALE
TROF...EXPECT HEIGHTS TO RISE A LITTLE AND THE ZONE OF HEAVIER
PRECIPITATION TO SHIFT A LITTLE NORTHWARD EARLY NEXT WEEK. STAY
TUNED...BEYOND WEDNESDAY BOTH THE GFS AND ECMWF INDICATE
AMPLIFICATION OF THE PATTERN AND A NEW TROF FORMING DOWNSTREAM FROM
THAT RETROGRADING GULF TROF...RIGHT OVER THE PACIFIC NORTHWEST.

&&

.HYDROLOGY...MODERATE RAIN OVER THE NEXT SEVERAL DAYS WILL LEAD TO
SATURATED SOIL CONDITIONS ACROSS THE AREA. IN AREAS OF STEEP
TERRAIN...MUD AND ROCK SLIDES BECOME MORE LIKELY AS THE SOIL BECOMES
MORE SATURATED. HIGHER INTENSITY RAIN WHICH COULD OCCUR ON FRIDAY
HAS THE POTENTIAL TO CAUSE FLASH FLOODING ON SMALL STREAMS OR DEBRIS
FLOWS IN THE MOUNTAINS. IT IS STILL TOO EARLY TO FORECAST EXACT
AMOUNTS OF PRECIPITATION WHICH WILL OCCUR...BUT THOSE PLANNING TO
TRAVEL OR WORK IN THE MOUNTAINS ON FRIDAY SHOULD BE AWARE OF THE
POTENTIAL FOR MUDSLIDES AND DEBRIS FLOWS.  NO FLOODING ON LARGER
RIVERS IS EXPECTED AT THIS TIME.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...GS
PREV SHORT TERM...BW
LONG TERM....JJ/DD
AVIATION.....JT
HYDROLOGY....JB
Hazardous weather outlook, Jun 2, 2:22 AM PST, 20 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
422 AM MDT WED JUN 2 2010

IDZ011-013-033-ORZ062-031030-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-UPPER WEISER RIVER-
BAKER COUNTY-
422 AM MDT WED JUN 2 2010 /322 AM PDT WED JUN 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

ROUND ONE OF A PERIOD OF MODERATE RAIN IS EXPECTED TONIGHT.
GREATEST AMOUNTS ARE EXPECTED IN THE WEST CENTRAL AND BOISE
MOUNTAINS...BASIN AVERAGES OF 0.75 TO 1.00 INCHES TONIGHT.
FLOODING IS NOT ANTICIPATED TONIGHT HOWEVER STREAMS AND RIVERS
WILL START TO RISE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SECOND ROUND OF MODERATE RAIN WITH A BASIN AVERAGE OF 0.75 TO
1.00 INCHES IS ANTICIPATED LATE THURSDAY NIGHT AND FRIDAY MORNING.
THIS SECOND ROUND WILL BE ASSOCIATED WITH INCREASED RUNOFF AS HIGH
ELEVATION SNOWS MELT AND SOILS BECOME LESS ABLE TO HANDLE THE
WATER. FLOODING IS NOT EXPECTED FRIDAY BUT SIGNIFICANT RISES ARE
LIKELY AND THE HYDRO SITUATION WILL BE MONITORED CLOSELY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ012-014>016-028>030-ORZ061-063-064-031030-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
422 AM MDT WED JUN 2 2010 /322 AM PDT WED JUN 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Baker

When
June 2, 11:00 PM PST to June 4, 11:00 AM PST
Where
Baker County, 2 mi W of Richland to 3 mi SW of Richland
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
44.770, -117.211

Baker County Sheriffs office reported 3 feet of water over State Highway 86 near Eagle Creek and a nearby rancher reported 4 feet of water in his fields.

Flood, Harney

When
June 4, 2:00 PM PST to 11:00 PM PST
Where
Harney County, 3 mi SE of Frenchglen to 3.5 mi SE of Frenchglen
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
42.799, -118.858

Burns BLM Interagency dispatch reported Page Springs Campground was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234972, 241757.